Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 140, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 27, 2017, 3:53 PM CDT for DeKalb County, Putnam County, Smith County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2017, 3:53 PM CDT (20:53 UTC)
- Expired
- May 27, 2017, 4:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 2.75 in
- Wind
- 60.0 mph
Counties DeKalb County, TN, Putnam County, TN, Smith County, TN
The radar
The Nashville radar (KOHX), 75 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:36 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 825 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
458
WUUS54 KOHX 272053
SVROHX
TNC041-141-159-272130-
/O.NEW.KOHX.SV.W.0140.170527T2053Z-170527T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
353 PM CDT SAT MAY 27 2017
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Southeastern Smith County in Middle Tennessee...
Northeastern De Kalb County in Middle Tennessee...
Southwestern Putnam County in Middle Tennessee...
* Until 430 PM CDT
* At 353 PM CDT, a severe thunderstorm was located over Gordonsville,
or near Carthage, moving east at 40 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
* Locations impacted include...
Carthage, Baxter, Gordonsville, Hickman, South Carthage, Center
Hill Lake and Edgar Evans State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3625 8578 3624 8578 3624 8577 3623 8574
3623 8568 3622 8566 3622 8564 3621 8563
3623 8559 3603 8563 3602 8565 3600 8564
3609 8598 3625 8598
TIME...MOT...LOC 2053Z 268DEG 37KT 3617 8590
HAIL...2.75IN
WIND...60MPH
$$
071 follow-up statement
028
WWUS54 KOHX 272109
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
409 PM CDT SAT MAY 27 2017
TNC041-141-159-272130-
/O.CON.KOHX.SV.W.0140.000000T0000Z-170527T2130Z/
Smith TN-De Kalb TN-Putnam TN-
409 PM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN SMITH...NORTHEASTERN DE KALB AND SOUTHWESTERN PUTNAM
COUNTIES...
At 409 PM CDT, a severe thunderstorm was located near Baxter, or 10
miles west of Cookeville, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Baxter, Center Hill Lake and Edgar Evans State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3623 8578 3624 8578 3622 8576 3622 8574
3621 8566 3622 8566 3622 8564 3621 8563
3620 8560 3603 8563 3602 8565 3600 8564
3607 8591 3624 8588
TIME...MOT...LOC 2109Z 268DEG 37KT 3618 8570
HAIL...1.00IN
WIND...60MPH
$$
07What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:48 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, May 27, 1:48 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Nashville TN 148 PM CDT Sat May 27 2017 .DISCUSSION... Surface high is centered just off the Florida Gulf Coast this hour as a warm front becomes established along the Ohio Valley. This leaves Middle Tennessee in a warm, moist & unstable environment that is primed for thunderstorms today & tomorrow. Earlier activity has completely dissipated, but a second round of storms is now developing north of the TN/KY line, with weaker cells popping up across Middle Tennessee. Skies have partially cleared after the earlier storms, so this is allowing temperatures to warm considerably and should help destabilization. The morning sounding from OHX shows a strong capping inversion situated around 750 mb, with steep mid-level lapse rates and surface-based lifted index of -3. MUCAPE was just shy of 2,000 J/kg. GFS forecast soundings do show some erosion of the cap by 18Z tomorrow with the mid-level lapse rates contributing to higher CAPE's and impressive LI values. Forecast SRH's indicate very weak shear, so straight-line winds and large hail appear to be the primary threats with the anticipated severe weather tonight and tomorrow. It appears as though isolated/scattered storms will persist throughout the day and early evening until more organized convection enters the mid state maybe 02Z or later. There is some discrepancy between the NAM and GFS regarding timing of later (tomorrow) storms, so on Sunday we'll just stick with likely POP's most areas to go along with SPC's slight risk for day 2. We likely won't see fropa here in Middle Tennessee until after 12Z Monday, so we won't see POP's drop off until then. Look for slightly cooler temperatures (near normal or slightly above) to start off next week and lasting at least until next weekend. A wet pattern will slip back in rather quickly, with isolated or scattered POP's most areas from Tuesday through the end of the forecast period. && .AVIATION... 18Z TAF DISCUSSION. Active period setting up as waves of showers and thunderstorms are expected. First up are isolated/scattered storms this afteroon...with more organized development this evening...and then again overnight. Outside of showers/storms this afternoon and most of the evening...VFR conditions are likely. Cigs are likely to go below 3kft overnight. && .PRELIMINARY POINT TEMPS/POPS... Nashville 70 84 66 83 62 / 60 60 60 10 0 Clarksville 69 82 62 82 61 / 60 50 40 0 0 Crossville 65 78 63 76 58 / 50 60 60 30 0 Columbia 69 83 65 82 62 / 60 50 60 20 0 Lawrenceburg 69 83 66 82 62 / 50 50 60 20 0 Waverly 68 82 63 82 61 / 60 50 50 10 0 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......08 AVIATION........07
Hazardous weather outlook, May 27, 5:05 AM CDT, 10 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 505 AM CDT Sat May 27 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-281015- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 505 AM CDT Sat May 27 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight There is an enhanced risk of severe storms across much of Middle Tennessee today into tonight, with two rounds of potentially severe storms expected. The first round of scattered strong to severe storms will affect Middle Tennessee late this morning into the afternoon, with the second round consisting of a line of storms moving across the area Saturday night. Damaging winds, large hail, and localized flooding are the main threats, but a couple of tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a slight risk of severe storms across Middle Tennessee again on Sunday afternoon into Sunday night. Scattered strong to severe storms with damaging winds, large hail, and localized flooding will be possible once again. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today, tonight, and again on Sunday. Spotter Thunderstorm Reporting Criteria Tornado Funnel Cloud Flooding Hail >= 1/2 inch Winds > 50 MPH (Measured) Structural Damage Trees or Power Lines Down Shamburger
In the hours before
Special weather statement, May 27, 3:06 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Nashville TN
306 PM CDT SAT MAY 27 2017
TNZ028>030-272030-
Wilson TN-Trousdale TN-Smith TN-
306 PM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SMITH...NORTHEASTERN
WILSON AND SOUTHWESTERN TROUSDALE COUNTIES UNTIL 330 PM CDT...
At 306 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving east at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lebanon, Hartsville, Gordonsville, Hickman, Tuckers Crossroads and
Dickerson Chapel Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
Middle Tennessee.
LAT...LON 3612 8592 3612 8638 3627 8645 3632 8636
3631 8636 3632 8634 3631 8630 3634 8629
3636 8628 3636 8627 3637 8627 3644 8614
3644 8613
TIME...MOT...LOC 2006Z 255DEG 43KT 3624 8627
07Special weather statement, May 27, 3:29 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Nashville TN
329 PM CDT SAT MAY 27 2017
TNZ025-026-059-272115-
Williamson TN-Dickson TN-Cheatham TN-
329 PM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...NORTHWESTERN WILLIAMSON
AND SOUTH CENTRAL CHEATHAM COUNTIES UNTIL 415 PM CDT...
At 329 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dickson, moving east at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dickson, Ashland City, White Bluff, Kingston Springs, Pegram, Burns,
Fairview, Charlotte and Vanleer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
Middle Tennessee.
LAT...LON 3605 8704 3605 8705 3597 8704 3598 8741
3599 8752 3619 8756 3620 8755 3632 8706
TIME...MOT...LOC 2029Z 254DEG 42KT 3608 8739
07Special weather statement, May 27, 3:35 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Nashville TN
335 PM CDT SAT MAY 27 2017
TNZ005-272100-
Stewart TN-
335 PM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STEWART COUNTY UNTIL 400
PM CDT...
At 334 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Paris Landing State Park, moving east at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dover, Big Rock, Land Between The Lakes and Indian Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
Middle Tennessee.
LAT...LON 3666 8785 3663 8785 3664 8764 3647 8762
3650 8805 3652 8804 3656 8803 3668 8807
3668 8802
TIME...MOT...LOC 2034Z 254DEG 41KT 3661 8806
07The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:43 AM CDT | Special Weather Statement | OHX | Houston | 32 min |
| May 27, 9:09 AM CDT | Special Weather Statement | OHX | Houston, Humphreys | 36 min |
| May 27, 3:06 PM CDT | Special Weather Statement | OHX | Trousdale, Wilson | 24 min |
| May 27, 3:11 PM CDT | Severe Thunderstorm Warning | OHX | Smith, Wilson | 34 min |
| May 27, 3:26 PM CDT | Severe Thunderstorm Warning | OHX | Smith, Wilson | 34 min |
| May 27, 3:29 PM CDT | Special Weather Statement | OHX | Cheatham, Dickson | 46 min |
| May 27, 3:35 PM CDT | Special Weather Statement | OHX | Stewart | 25 min |
| May 27, 4:13 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Williamson | 11 min |
| May 27, 4:28 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Putnam | 32 min |
| May 27, 4:32 PM CDT | Special Weather Statement | OHX | Wilson | 28 min |
| May 27, 4:42 PM CDT | Tornado Warning | OHX | Putnam, White | 33 min |
| May 27, 4:51 PM CDT | Special Weather Statement | OHX | Wilson | 24 min |
| May 27, 5:08 PM CDT | Tornado Warning | OHX | Putnam, White | 16 min |
| May 27, 5:23 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Putnam, White | 37 min |
| May 27, 5:35 PM CDT | Special Weather Statement | OHX | Stewart | 25 min |
| May 27, 5:44 PM CDT | Special Weather Statement | OHX | Clay | 31 min |
| May 27, 5:51 PM CDT | Special Weather Statement | OHX | Macon, Trousdale | 24 min |
| May 27, 6:03 PM CDT | Severe Thunderstorm Warning | OHX | Clay | 27 min |
| May 27, 6:04 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Houston, Humphreys, Montgomery, Stewart | 26 min |
| May 27, 6:10 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Montgomery, Robertson | 35 min |
| May 27, 6:31 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Houston, Humphreys, Montgomery, Stewart | 29 min |
| May 27, 6:38 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson | 37 min |
| May 27, 6:44 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Hickman, Humphreys, Maury and 1 more | 31 min |
| May 27, 6:51 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Macon, Robertson, Sumner, Wilson | 24 min |
| May 27, 6:58 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Houston, Humphreys, Montgomery | 17 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.